Metronidazole-induced pancreatitis Academic Article uri icon

Overview

MeSH Major

  • Metronidazole
  • Pancreatitis

abstract

  • We present a case of a 22-yr-old female who developed acute pancreatitis coincident with metronidazole therapy, with documented recurrence when inadvertently rechallenged on two separate occasions. These episodes were unrelated to alcohol ingestion, gallbladder disease, or other known causes of pancreatitis. Only one other case of metronidazole-induced pancreatitis was found in the English literature. Known toxicities of metronidazole are discussed, as well as potential mechanisms by which metronidazole may have induced pancreatitis in our patient. Since metronidazole is used to treat a host of infectious and inflammatory conditions, its causal relationship with pancreatitis must be carefully considered. We suggest that metronidazole be discontinued when clinical or biochemical features of acute pancreatitis occur, once other known causes of pancreatitis have been excluded.

publication date

  • January 1989

Research

keywords

  • Academic Article

Identity

Language

  • eng

PubMed ID

  • 2756988

Additional Document Info

start page

  • 958

end page

  • 60

volume

  • 84

number

  • 8